Medication Related Jaw Bone Problems

Oral and Maxillofacial Surgeons are beginning to see a growing number of patients with symptoms of osteonecrosis of the jaws, an often painful condition characterized by exposed dead or dying bone in their jaws.  Further investigation revealed a link between these cases and the use of bisphosphonate and other antiresorptive drugs.

Biophosphonates are a class of drugs that prevent the loss of bone mass.  High-potency intravenous bisphosphonates have been shown to modify the progression of malignant bone disease in several forms of cancer, especially breast and frequently prostate cancer.  Oral bisphosphonates are used to treat osteoporosis, osteitis deformans (Pagent’s disease of the bone) and other conditions that lead to bone fragility.

Medication Related Osteonecrosis of the Jaw (MRONJ) can be described as an area of the jaw bone that has died and been exposed in the mouth for more than 8 weeks in a person taking any bisphosphonate or other antiresorptive medication.  Although the exact cause is unknown, MRONJ is considered to be a side effect of bisphosphonate and antiresorptive medication therapy.

Symptoms of MRONJ include:

Exposed jaw bone
Localized pain
Swelling of the gum tissues and inflammation; and
Loosening of previously stable teeth.

MRONJ is usually identified by the appearance of exposed bone in the oral cavity. Oral hygiene is particularly important if you are being treated with bisphosphonates. Treating the condition may be difficult, and no single treatment is appropriate for every case. Surgery to treat this condition has proved to be a successful treatment for some cases.

It is also crucial that you schedule regular examinations with your family dentist and/or Associates in Oral and Maxillofacial Surgery so that any infections or jaw bone problems can be identified and addressed early.

Articles